On the degree of univariate polynomials over the integers

Abstract

We study the following problem raised by von zur Gathen and Roche [6]:

What is the minimal degree of a nonconstant polynomial f: {0,..., n} → {0,..., m}? Clearly, when m = n the function f(x) = x has degree 1. We prove that when m = n — 1 (i.e. the point {n} is not in the range), it must be the case that deg(f) = no(n). This shows an interesting threshold phenomenon. In fact, the same bound on the degree holds even when the image of the polynomial is any (strict) subset of {0,..., n}. Going back to the case m = n, as we noted the function f(x) = x is possible, however, we show that if one excludes all degree 1 polynomials then it must be the case that deg(f) = no(n). Moreover, the same conclusion holds even if m=O(n 1.475-ϵ). In other words, there are no polynomials of intermediate degrees that map {0,...,n} to {0,...,m}.

Furthermore, we give a meaningful answer when m is a large polynomial, or even exponential, in n. Roughly, we show that if \(m < (_{\,\,\,d}^{n/c} )\), for some constant c, and d≤2n/15, then either deg(f) ≤ d—1 (e.g., \(f(x) = (_{\,\,\,d - 1}^{x - n/2} )\) is possible) or deg(f) ≥ n/3 - O(dlogn). So, again, no polynomial of intermediate degree exists for such m. We achieve this result by studying a discrete version of the problem of giving a lower bound on the minimal L norm that a monic polynomial of degree d obtains on the interval [—1,1].

We complement these results by showing that for every integer k = O(\(\sqrt n \) ) there exists a polynomial f: {0,...,n}→{0,...,O(2k)} of degree n/3-O(k)≤deg(f)≤n-k.

Our proofs use a variety of techniques that we believe will find other applications as well. One technique shows how to handle a certain set of diophantine equations by working modulo a well chosen set of primes (i.e., a Boolean cube of primes). Another technique shows how to use lattice theory and Minkowski’s theorem to prove the existence of a polynomial with a somewhat not too high and not too low degree, for example of degree nΩ(logn) for m=n−1.

This is a preview of subscription content, log in to check access.

References

  1. [1]

    R. C. Baker, G. Harman and J. Pintz: The difference between consecutive primes, II, Proceedings of the London Mathematical Society 83 (2001), 532–562.

    MathSciNet  Article  MATH  Google Scholar 

  2. [2]

    R. Beigel: The polynomial method in circuit complexity, in: Structure in Complexity Theory Conference, 82–95, 1993.

    Google Scholar 

  3. [3]

    H. Buhrman and R. de Wolf: Complexity measures and decision tree complexity: a survey, Theor. Comput. Sci. 288 (2002), 21–43.

    MathSciNet  Article  MATH  Google Scholar 

  4. [4]

    H. Cramér: On the order of magnitude of the difference between consecutive prime numbers, Acta Arithmetica 2 (1936), 23–46.

    MATH  Google Scholar 

  5. [5]

    W. Feller: An Introduction to Probability Theory and Its Applications, volume 1, Wiley, New York, 3rd edition, 1968.

    Google Scholar 

  6. [6]

    J. von zur Gathen and J. R. Roche: Polynomials with two values, Combinatorica 17 (1997), 345–362.

    MathSciNet  Article  MATH  Google Scholar 

  7. [7]

    O. Goldreich: Computational Complexity: A Conceptual Perspective, Cambridge University Press, 2008.

    Google Scholar 

  8. [8]

    P. Gopalan: Computing with Polynomials over Composites, PhD thesis, Georgia Institute of Technology, August 2006.

    Google Scholar 

  9. [9]

    P. M. Gruber and C. G. Lekkerkerker: Geometry of Numbers, North-Holland, 1987.

    Google Scholar 

  10. [10]

    D. E. Knuth: The Art of Computer Programming, Volume III: Sorting and Searching, Addison-Wesley, 1973.

    Google Scholar 

  11. [11]

    M. N. Kolountzakis, R. J. Lipton, E. Markakis, A. Mehta and N. K. Vishnoi: On the Fourier spectrum of symmetric Boolean functions, Combinatorica 29 (2009), 363–387.

    MathSciNet  Article  MATH  Google Scholar 

  12. [12]

    N. Linial, Y. Mansour and N. Nisan: Constant depth circuits, Fourier transform and learnability, J. ACM 40 (1993), 607–620.

    MathSciNet  Article  MATH  Google Scholar 

  13. [13]

    E. Lucas: Théorie des fonctions numériques simplement périodiques, American Journal of Mathematics 1 (1878), 184–196.

    MathSciNet  Article  MATH  Google Scholar 

  14. [14]

    J. C. Mason and D. C. Handscomb: Chebyshev Polynomials, Chapman & Hall/CRC, Boca Raton, FL, 2003.

    Google Scholar 

  15. [15]

    E. Mossel, R. O’Donnell and R. A. Servedio: Learning functions of k relevant variables, J. Comput. Syst. Sci. 69 (2004), 421–434.

    MathSciNet  Article  MATH  Google Scholar 

  16. [16]

    A. A. Razborov: Lower bounds on the size of bounded depth circuits over a complete basis with logical addition, Math. Notes 41 (1987), 333–338.

    Article  MATH  Google Scholar 

  17. [17]

    H. Robbins: A Remark of Stirling’s Formula, American Mathematical Monthly 62 (1955), 26–29.

    MathSciNet  Article  MATH  Google Scholar 

  18. [18]

    A. Shpilka and A. Tal: On the minimal Fourier degree of symmetric Boolean functions, Combinatorica 34 (2014), 359–377.

    MathSciNet  Article  MATH  Google Scholar 

  19. [19]

    R. Smolensky: Algebraic methods in the theory of lower bounds for Boolean circuit complexity, in: Proceedings of the 19th Annual STOC, pages 77–82, 1987.

    Google Scholar 

  20. [20]

    R. Vein and P. Dale: Determinants and Their Applications in Mathematical Physics, Springer, 1999.

    Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Avishay Tal.

Additional information

This research was partially supported by the Israel Science Foundation (grant number 339/10).

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Cohen, G., Shpilka, A. & Tal, A. On the degree of univariate polynomials over the integers. Combinatorica 37, 419–464 (2017). https://doi.org/10.1007/s00493-015-2987-0

Download citation

Mathematics Subject Classification (2000)

  • 11C08
  • 12Y05
  • 11D04
  • 68R05
  • 11B83